Drug Safety

, Volume 32, Issue 4, pp 293–307

Managing Epilepsy in Women of Childbearing Age

Review Article

DOI: 10.2165/00002018-200932040-00004

Cite this article as:
Crawford, P.M. Drug-Safety (2009) 32: 293. doi:10.2165/00002018-200932040-00004
  • 225 Downloads

Abstract

Epilepsy affects the menstrual cycle, aspects of contraception, fertility, pregnancy and bone health in women.

It is common for seizure frequency to vary throughout the menstrual cycle. In ovulatory cycles, two peaks can be seen around the time of ovulation and in the few days before menstruation. In anovulatory cycles, there is an increase in seizures during the second half of the menstrual cycle. There is also an increase in polycystic ovaries and hyperandrogenism associated with valproate therapy.

There are no contraindications to the use of non-hormonal methods of contraception in women with epilepsy. Non-enzyme-inducing antiepileptic drugs (AEDs) [valproate, benzodiazepines, ethosuximide, levetiracetam, tiagabine and zonisamide] do not show any interactions with the combined oral contraceptive (OC). There are interactions between the combined OC and hepatic microsomal-inducing AEDs (phenytoin, barbiturates, carbamazepine, topiramate [dosages >200mg/day], oxcarbazepine) and lamotrigine.

Pre-conception counselling should be available to all women with epilepsy who are considering pregnancy. Women with epilepsy should be informed about issues relating to the future pregnancy, including methods and consequences of prenatal screening, fertility, genetics of their seizure disorder, teratogenicity of AEDs, folic acid and vitamin K supplements, labour, breast feeding and care of a child.

During pregnancy, the lowest effective dose of the most appropriate AED should be used, aiming for monotherapy where possible. Recent pregnancy databases have suggested that valproate is significantly more teratogenic than carbamazepine, and the combination of valproate and lamotrigine is particularly teratogenic. Most pregnancies in women with epilepsy are without complications, and the majority of infants are delivered healthy with no increased risk of obstetric complications in women.

There is no medical reason why a woman with epilepsy cannot breastfeed her child. The AED concentration profiled in breast milk follows the plasma concentration curve. The total amount of drug transferred to infants via breast milk is usually much smaller than the amount transferred via the placenta during pregnancy. However, as drug elimination mechanisms are not fully developed in early infancy, repeated administration of a drug such as lamotrigine via breast milk may lead to accumulation in the infant.

Studies have suggested that women with epilepsy are at increased risk of fractures, osteoporosis and osteomalacia. No studies have been undertaken looking at preventative therapies for these co-morbidities.

Copyright information

© Adis Data Information BV 2009

Authors and Affiliations

  1. 1.The Special Center for EpilepsyYork District HospitalYorkUK

Personalised recommendations